Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 29, NWS Memphis, TN

February 18, 2000Shelby County, Tennessee; DeSoto County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Feb 18, 2000, 3:11 PM CST for Shelby County, Tennessee; DeSoto County, Mississippi. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 18, 2000, 3:11 PM CST (21:11 UTC)
Expired
Feb 18, 2000, 4:00 PM CST
In force
49 min
Issued by
NWS Memphis, TN
Area
Whole counties

Counties DeSoto County, MS, Shelby County, TN

The radar

The Memphis radar (KNQA), 36 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 18, 3:30 PM CSTHail 0.75South Haven, MS
Feb 18, 3:30 PM CSTHail 0.75Whitehaven, TN
Feb 18, 3:48 PM CSTHail 0.88Memphis, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 18, 2:00 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.2 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2000-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2000-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 519 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
519 m²/s²
0-3 km storm-relative helicity
495 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMEM 182110
SVRMEM
MSC033-TNC157-182200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
311 PM CST FRI FEB 18 2000


THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DE SOTO COUNTY IN NORTHWESTERN MISSISSIPPI
  SOUTHERN SHELBY COUNTY IN WESTERN TENNESSEE

* UNTIL 400 PM CST

* AT 308 PM CST... DOPPLER RADAR INDICATED AND SPOTTERS REPORTED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER SOUTHERN CRITTENDEN
COUNTY... MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOUTHAVEN AROUND 325 PM CST
  WHITEHAVEN AROUND 325 PM CST
  OLIVE BRANCH AROUND 340 PM CST
  GERMANTOWN AROUND 340 PM CST
  COLLIERVILLE AROUND 350 PM CST

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY
CJHANGING WEATHER CONDITIONS.



&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 18, 10:05 AM CST, 5 hours 6 minutes earlier.

Area forecast discussion, Feb 18, 10:05 AM CST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1005 AM CST FRI FEB 18 2000

WE ARE NOT QUITE AS EXCITED ABOUT SEVERE WEATHER POTENTIAL AS WE
WERE EARLIER. SCATTERED CONECTION EXTENDS FROM NORTHWEST TN BACK
INTO NORTHEAST AR...WEAKENING. LOOKING FOR MORE DEVELOPMENT IN AR
CLOSER TO COLD FRONT. SURFACE LOW WAS OVER SOUTHERN MO WITH COLD
FRONT EXTENDING ACROSS NORTHWEST AR. STILL EXPECT FROPA AROUND
MEMPHIS LATE AFTERNOON.

BIG CONCERN ABOUT MID LEVEL WARM LAYER AS INDICATED BY JACKSON
SOUNDING. FORCING CLOSE TO FRONT ENOUGH TO OVERCOME THIS...AND NOT
SURE ABOUT EXTENT OF WARM LAYER. MODEL LAPSE RATES NOT IMPRESSIVE.
CAPES WILL BE IN MODERATE TERRITORY...AROUND 1000 J/KG WITH STRONG
WIND FIELD. SO...SEVERE WEATHER STILL POSSIBLE WITH STRONG WINDS AND
HAIL MAIN THREAT. WILL JUST MONITOR FOR NOW AND SEE WHAT DEVELOPS
INTO THE AFTERNOON. LATEST SPC MESOSCALE DISCUSSION SUPPORTING THESE
THOUGHTS.l

TEMPERATURES MAY RUN WILD IF WE GET ENOUGH SUN. FOR NOW...NO CHANGES
TO ZONE FORECASTS WILL BE ISSUED.

.MEM...NONE.

In the hours before

Special weather statement, Feb 18, 11:30 AM CST, 3 hours 41 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>054-088>092-182200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1130 AM CST FRI FEB 18 2000

THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER
SERVICE FORECAST OFFICE IN MEMPHIS TENNESSEE...INCLUDING WEST
TENNESSEE...NORTH MISSISSIPPI...EAST ARKANSAS AND THE MISSOURI
BOOTHEEL.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS EAST ARKANSAS...THE MISSOURI BOOTHEEL...WEST
TENNESSEE...AND NORTH MISSISSIPPI.

A LOW PRESSURE SYSTEM WAS OVER SOUTHEAST MISSOURI WITH A COLD FRONT
EXTENDING INTO WEST ARKANSAS. THE LOW PRESSURE WILL MOVE TOWARD
THE OHIO VALLEY THIS AFTERNOON AND EVENING AS THE TRAILING COLD
FRONT MOVES ACROSS THE MID SOUTH. AT MIDDAY...SEVERE THUNDERSTORMS
HAD ALREADY DEVELOPED AHEAD OF THE COLD FRONT OVER WEST ARKANSAS.
THESE STORMS WILL MOVE ACROSS EAST ARKANSAS THIS AFTERNOON...
REACHING THE MISSISSIPPI RIVER ABOUT 300 PM. THE STORMS WILL
CONTINUE TO MOVE EAST...AFFECTING LOCATIONS SUCH AS JACKSON AND
TUPELO...LATE THIS AFTERNOON AND EVENING.

THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.
ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION. MONITOR NOAA WEATHER RADIO...
COMMERCIAL RADIO...TV AND CABLE TELEVISION OUTLETS |FOR THE LATEST
FORECASTS AND INFORMATION.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 3:24 PM CSTTornado WarningMEGShelby46 min
Feb 18, 4:02 PM CSTTornado WarningMEGFayette, Shelby58 min
Feb 18, 4:50 PM CSTSevere Thunderstorm WarningMEGWeakley35 min
Feb 18, 4:54 PM CSTTornado WarningMEGHardeman61 min
Feb 18, 5:07 PM CSTSevere Thunderstorm WarningMEGHenry48 min
Feb 18, 5:27 PM CSTSevere Thunderstorm WarningMEGMcNairy48 min
Feb 18, 4:10 PM CSTSevere Thunderstorm WarningMEGDeSoto50 min
Feb 18, 4:34 PM CSTTornado WarningMEGTallahatchie56 min
Feb 18, 4:59 PM CSTTornado WarningMEGMarshall66 min
Feb 18, 5:17 PM CSTTornado WarningMEGYalobusha33 min
Feb 18, 5:40 PM CSTSevere Thunderstorm WarningMEGCalhoun50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.